Any Questions I should ask about new rx= Lamictal - tomorrow at psychiatrist?

Discussion in 'General Parenting' started by buddy, Oct 12, 2011.

  1. buddy

    buddy New Member

    I have asked a couple of folks who have this medication in their signature....and they have shared great info. But I'll put it out there for all of you, if anyone has any experience with this will you please share. What questions should I ask the doctor. about? We go tomorrow at 9 a.m. and I haven't told him yet he wont be going straight to school, I was afraid he wouldn't sleep....sigh. Thanks!
  2. TeDo

    TeDo Guest

  3. flutterby

    flutterby Fly away!

    They start slow - at 25mg and work slowly up to 200mg. There is a risk of Stevens-Johnson Syndrome (rare) which is why they start so slow.

    It can cause some insomnia. Sometimes they want you to split the dose. I don't. I take it in the morning. Some side effects you might notice that seem odd, but really aren't threatening are tingling of the tongue and lips, insomnia or, conversely, drowsiness. I can't think of anything else. From my experience and from talking to others, it's typically an easily tolerated medication.

    The most important thing is to not miss doses - if you miss too many it can cause a seizure.
  4. confuzzled

    confuzzled Member


    definitely start low/go slow--that should be a no brainer for your dr, they should have a starter pack with 5 weeks of titration for you (note to you--read the directions on how to get it out of the pkg-it doesnt just slide out, lol!)

    ask what the dr expects to be the target dose--obviously you dont know for sure what will work, but it will give you an idea of how long it should take to get there (we increased dosage every 2 weeks.).

    this could just be us, but initially we saw a lot of "over emotionality" the low doses it was so much of a roller coaster that i strongly considered giving up, but it did level itself out. i dont believe its a noted SE, and i even asked about it here...i'm pretty sure we were the only ones that it happened to, but it did.

    only notable SE i see is an increase in acne. maybe a teeny increase in anxiety. hard to really tell if either are related to the lamictal or hormones or the fall slide, but it seems tied in in my opinion.

    otherwise, its been a good choice for us--mine is definitely more level, and seems to be somewhat less meltdown prone (i did not really say that outloud, just in case!!). she is at the 200mg dose and i think will probably stay there for now--our next project is to wean her off, or at least down, on abilify.

    in the world of pdrugs, lamictal is a good one as far as i can see so far....hope yours gets some benefit from it too!
  5. confuzzled

    confuzzled Member

    oh, like heather said---you cant miss doses.

    its not a drug for the non-compliant.

    not only is there a risk of seizure, but if too many are missed you need to start back at the cant just restart where you left off (SJS risk)...and that isnt fun on a medication that has such a slow titration schedule.
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My difficult child did really well on Lamictal for a few years with-no side effects. Then his mania just got out of control.
  7. buddy

    buddy New Member

    Thanks everyone, I wrote down my questions and she answered it all. Because of his enzyme issue, we are going to start at half the dose the starter pack does so we are going much slower. I will start Friday night to make sure no over the top reactions by Monday.

    That is so interesting. This is exactly what happened when he started Lyrica and every time it has been increased. It always goes away but he is really emotional and it is obvious because he is not like that normally.

    I appreciate the help guys.